Amphetamines are a type of stimulant drug that are commonly referred to as “uppers”. These stimulants speed up the messaging from the body to the brain. Amphetamines target the body’s central nervous system, and increase the amount of dopamine in the brain. In this article you will learn all about amphetamine overdose. This page will include information regarding overdose warning signs, the different effects, treatment options and much more.
These drug substances have the ability to create a euphoric high. A high that is extremely addictive and dangerous. An amphetamine high can give off the effects of increased alertness, energy and self-confidence.
However, if too much amphetamine is consumed at once, an overdose can happen. Overdoses are serious, and sometimes even life-threatening occurrences. Both illicit and legal forms of amphetamines are addictive, and can cause an overdose.
Understanding an Amphetamine Overdose
An overdose can happen to anyone. An overdose caused by amphetamines has the ability to occur to first-time users, as well as long-term users. Consuming too much amphetamine can result in extremely dangerous health issues, and even death. No matter the type of amphetamine drug you are using, overdose can still occur.
- High blood pressure
- Heightened heart rate
- Heart attack
Depending on the drug, overdoses affect the body in many ways. Heroin, for example, affects the brain’s pleasure department, which is located closely to the body’s respiratory system. So when someone is experiencing an overdose from heroin, your respiratory system is most likely in trouble.
In addition to heroin, amphetamines tend to attack your heart rate and blood pressure. This is dangerous and can result in extremely high blood pressure, heart attacks and strokes. These effects are commonly involved in amphetamine overdose.
Although psychosis is not as common as other overdose effects, it can still occur.
Signs of an Amphetamine Overdose
An overdose can happen to individuals using both illicit or legal forms of amphetamines. When a person takes too much of this drug, an overdose can happen. Amphetamine overdose symptoms take place in two different cycles. The first stage of symptoms include the following:
- Increased blood pressure
- Increased body temperature
- Increased anxiety
- Blurred vision
- Agitation and annoyance
- Tics and shakes
- Panic attacks
- Increased heart rate
Once the initial phase of symptoms occur, the second phase follows. This phase generally follows the stimulatory phase within a few hours. Known as the depressive cycle, the following common symptoms include:
- Muscle spasms or pain
- Large drop in blood pressure
- Stomach or abdominal pain
- Psychosis (rare, but can happen)
If a person is experiencing an amphetamine overdose, please call for help. Despite anything else, a life is not worth the wait. It is highly recommended to seek treatment for drugs or alcohol if you are abusing amphetamines. The Recovery Team treats addiction to amphetamines and much more. Let us guide you to sobriety today!
Amphetamine Overdose Features
Consuming too much amphetamines can cause your body to shut down on certain levels, leading to an overdose. It’s hard to determine how much of the drug you need to overdose, because this information depends on several personal factors like:
- How much are you using
- How often are you using
- Your weight and pre-existing health conditions
- Method of consumption
- Type of amphetamine
Unique Features of an Overdose
Each individual will experience different effects from an overdose depending on their drug of choice. As stated before, amphetamine overdose causes many different health concerns. However, doctors have experienced multiple unique amphetamine overdose symptoms that include extreme aggression and hyperthermia. These are not common effects, yet still can occur.
Start your admission
Let’s get your admission going with one of our confidential representatives.
In some cases, amphetamine overdoses has the potential to resemble other serious health concerns, such as the following:
- Neuro-cognitive disorder
- Alcohol withdrawal
- Acute coronary syndrome
Amphetamine overdose also resembles a cocaine overdose. Both drugs cause the dopamine transmitter to rush the brain, just by different processes. That is why amphetamine overdose and cocaine overdose are similar for some.
Treatment for Amphetamine Poisoning and Overdose
Overdose from amphetamines is a dangerously urgent health emergency. The sooner a person receives help or treatment, the better the results. However, individual factors play a large part in determining the severity of the overdose. Factors like how much amphetamine is in the system, and if they used any other drugs can help determine the outcome.
The effects of amphetamine overdose can be so severe, that early treatment is recommended. Amphetamine overdose does not affect just one part of the body, but several. These parts of the body include: the brain, heart, kidney etcs. For individuals who overdose on meth, sedation is often used so the individual does not self harm.
The earlier a person receives treatment, the better. This is to help prevent any further health complications that may come about. Being in the care of medical professionals will help alleviate your pain, and nurture you to
The Use of Activated Charcoal with Amphetamine Poisoning
Activated charcoal is used to help minimize the effects of amphetamines. It helps by lowering the amount of amphetamines absorbed by the body’s digestive track. Healthcare professionals use activated charcoal for amphetamine overdose and poisoning. For best results, this should be administered as soon as possible.
Will Amphetamine Overdose Cause Permanent Health Damage?
It is possible that an overdose can cause permanent health damage. As stated earlier, amphetamine overdose has the ability to affect numerous parts of the body. If an individual’s experiences a heart attack during their overdose, damages to the heart can occur. Similarly, if the overdose affects the kidneys or brain, permanent damage to those parts may also occur.
The severity of the damage differs depending on each individual. Not all amphetamine poisoning or overdose results in damage, however.
Overdose Related Deaths to Amphetamine
According to the CDC, amphetamine-related deaths have been on the rise since 2010, with more than 7,000 individuals dying in 2017. Both illicit and legal forms of this drug are a result. If you or someone you loved are experiencing an amphetamine overdose, call 911 immediately.
Let’s get you or a loved one help with a few simple steps.